Alert archive / Minnesota / Tornado Warnings in 2009
Tornado Warning 28, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Aug 8, 2009, 8:31 PM CDT for Hennepin County, Minnesota. It was in force for 29 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2009, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 8, 2009, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 14 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:33 PM CDT | TORNADO | 1 N Mound, MN | |
| Aug 8, 8:34 PM CDT | TORNADO | Mound, MN | LOCATED ALONG NORTH DRIVE IN NORTH ARM. |
| Aug 8, 8:37 PM CDT | FUNNEL CLOUD | 3 Wsw Plymouth, MN | |
| Aug 8, 8:37 PM CDT | TORNADO | 1 W Long Lake, MN | |
| Aug 8, 8:50 PM CDT | FUNNEL CLOUD | Plymouth, MN | FUNNEL SIGHTED AT INTERSECTION OF 494 AND HIGHWAY 55. |
| Aug 8, 8:55 PM CDT | FUNNEL CLOUD | Plymouth, MN | FUNNEL SIGHTED JUST EAST OF INTERSECTION OF 494 AND ROCKFORD ROAD. |
| Aug 8, 9:04 PM CDT | FUNNEL CLOUD | Plymouth, MN | FUNNEL CLOUD APPROACHING COUNTY ROAD 169 ALONG COUNTY ROAD 9. |
| Aug 8, 9:06 PM CDT | TSTM WND DMG | Plymouth, MN | TWO AND ONE HALF INCHE TREES DOWN NEAR INTERSECTION OF 101N AND 26TH AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 3:46 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3715 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KMPX 090131 TORMPX MNC053-090200- /O.NEW.KMPX.TO.W.0028.090809T0131Z-090809T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 831 PM CDT SAT AUG 8 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL AND CENTRAL HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA... * UNTIL 900 PM CDT * AT 831 PM CDT...RADAR INDICATED A DEVELOPING TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS NEAR ORONO...OR OVER ORONO...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... ORONO... EXCELSIOR... LONG LAKE... DEEPHAVEN... WOODLAND... MINNETONKA... WAYZATA... THE LAKE MINNETONKA AREA... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. && LAT...LON 4503 9344 4491 9341 4491 9372 4500 9370 TIME...MOT...LOC 0131Z 261DEG 20KT 4497 9366 $$
1 follow-up statement
000 WWUS53 KMPX 090136 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 836 PM CDT SAT AUG 8 2009 MNC053-090200- /O.CON.KMPX.TO.W.0028.000000T0000Z-090809T0200Z/ HENNEPIN MN- 836 PM CDT SAT AUG 8 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL HENNEPIN COUNTY... AT 833 PM CDT...A TORNADO WAS REPORTED IN NORTH OF MOUND. AT 833 PM CDT... THE TORNADIC SEVERE THUNDERSTORM WAS LOCATED NEAR ORONO...AND MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE... EXCELSIOR...LONG LAKE...DEEPHAVEN...WOODLAND...MINNETONKA... WAYZATA...THE LAKE MINNETONKA AREA AND PLYMOUTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. && LAT...LON 4503 9344 4491 9341 4491 9372 4500 9370 TIME...MOT...LOC 0136Z 261DEG 20KT 4497 9362 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Aug 8, 6:32 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 8, 6:32 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
632 PM CDT SAT AUG 8 2009
.DISCUSSION...
SHORT WAVE EARLY THIS AFTERNOON OVER CENTRAL SD WILL MOVE NE TO
THE UPPER GREAT LAKES BY LATE TONIGHT. THIS WILL DRIVE SURFACE LOW
PRESSURE...CURRENTLY NEAR KFSD...TO NEAR THE TWIN CITIES BY THIS
EVENING AND ACROSS MUCH OF WI OVERNIGHT. SEVERE WEATHER IS
IMMANENT FOR WEST CENTRAL MN AND A TORNADO WATCH IS IN EFFECT
UNTIL THIS EVENING. COMPLICATING MATTERS FOR EASTERN AREAS IS THE
MID LEVEL CAP OVERHEAD. TAMDAR DATA FOR KSUX...KMSP AND KBRD
SHOWING TEMPS NEAR 15 DEG C AT 700 MB. THIS SHOULD AID IN KEEPING
STORMS AT BAY LOCALLY THROUGH MUCH OF THE AFTERNOON. HOWEVER...AS
EVENING APPROACHES...HEIGHT FALLS AND CAA ALOFT WILL BEGIN TO
ERODE THE CAP...LEADING TO SEVERE STORMS BEING POSSIBLE OVER
EASTERN MN AND WEST CENTRAL WI. INSTABILITY AND SHEAR PARAMETERS
ARE EXTREME...SO THE THREAT FOR TORNADOES IS INCREASING ALONG THE
WARM FRONT AS WE HEAD INTO THE LATE AFTERNOON HOURS. HENCE..A
SIGNIFICANT SEVERE WEATHER EVENT MAY BE UNFOLDING.
WILL CONTINUE THE FFA AS IT COVERS THE AREA THAT RECEIVED FROM 2
TO 5 INCHES OF RAIN EARLY THIS MORNING. ALTHOUGH PW VALUES ARE
CURRENTLY DOWN TO 1.54 INCHES ON OUR 18Z RAOB...MODEL GUIDANCE
SHOWS VALUES INCREASING TO OVER 2 INCHES BY LATE THIS AFTERNOON.
IT WILL BE A LITTLE QUIETER SUNDAY MORNING...BUT THE MAIN TROF ALOFT
WILL BE APPROACHING DURING THE AFTERNOON AND MOVING THROUGH DURING
THE EVENING. MORE THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON WITH
THE FAR EASTERN AND SOUTHERN CWA UNDER THE GUN FOR A FEW SEVERE
STORMS.
SURFACE HIGH PRESSURE WILL SLOWLY BUILD OVER THE UPPER MS VALLEY
EARLY NEXT WEEK ALONG WITH HEIGHTS ALOFT RISING OVER THE NORTHERN
ROCKIES AND NORTHERN PLAINS. THIS WILL LEAD TO HIGHS AT OR ABOVE
NORMAL.
THUNDERSTORMS BEGIN TO COME BACK INTO THE PICTURE LATE IN THE WORK
WEEK AS NIGHTTIME THUNDERSTORM COMPLEXES ARE POSSIBLE CRESTING THE
UPPER RIDGE OVER THE DAKOTAS AND NORTHERN MN. BETTER CHANCE FOR
STORMS NEXT WEEKEND AS ANOTHER SIGNIFICANT TROF APPROACHES FROM
THE WEST.
&&
.AVIATION... /00Z TAF ISSUANCE/
CDFNT WILL CONTINUE TO PUSH EAST THROUGH ALL OF THE TAF SITES
OVERNIGHT. AIRMASS OVER SOUTH CENTRAL INTO EAST CENTRAL MN AND PARTS
OF SOUTHERN WISCONSIN REMAINS WELL CAPPED WITH MID LEVEL TEMPS PLUS
17 DEGREES CELSIUS. THE LATEST WATER VAPOR IMAGERY SHOWED A DRY
INTRUSION POKING INTO SOUTH CENTRAL MN...ASSOCIATED WITH JET MAX
THAT STRETCHES FROM SOUTHWEST U.S. INTO THE UPPER MIDWEST.
CONVECTION EXPECTED TO CONTINUE ALONG AND NORTH AND EAST OF THE
FRONTAL BOUNDARY. CEILINGS WILL LOWER TO IFR CONDS BEHIND THE COLD
FRONT AS AIRMASS BEHIND THE FRONT STILL REMAINS RATHER MOIST.
DEWPOINTS WERE IN THE MIDDLE 60S AND LOWER 70S BEHIND THE FRONT.
ELSEWHERE...CLOUD AND CEILINGS HEIGHTS WILL BE BETWEEN 3000-5000
FEET AGL...THEN LOWERING TO AROUND 1000-2000 FEET AGL OVERNIGHT.
TSRA CHANCES OVERNIGHT MAINLY CONFINED OVER WESTERN WISCONSIN AND
EAST CENTRAL MN.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
ANOKA-CARVER-CHIPPEWA-DAKOTA-GOODHUE-HENNEPIN-KANDIYOHI-LE
SUEUR-MCLEOD-MEEKER- NICOLLET-RAMSEY-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-WASECA-WASHINGTON-WRIGHT.
WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CHIPPEWA-DUNN-EAU
CLAIRE-PEPIN-PIERCE-ST. CROIX.
&&
RAH/JMHazardous weather outlook, Aug 8, 1:28 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 128 PM CDT SAT AUG 8 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 128 PM CDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. STRONG DESTABILIZATION IS OCCURRING ACROSS THE REGION TODAY AS A LOW PRESSURE SYSTEM AND WARM FRONT LIFTS NORTH OVER SOUTHERN MINNESOTA. THIS WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL MINNESOTA BY MID AFTERNOON BEFORE CONTINUING NORTHEASTWARD. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND VERY LARGE HAIL...BUT TORNADOES ARE POSSIBLE NEAR THE SURFACE LOW AND FRONTAL BOUNDARY ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND THIS EVENING...AND ACROSS WEST CENTRAL WISCONSIN THIS EVENING. HEAVY RAIN WILL REMAIN A THREAT OVER PARTS OF THE AREA AS WELL...AS ANOTHER LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT. FLASH FLOODING OF URBAN AREAS AND SOME AREA RIVERS AND STREAMS WILL BE POSSIBLE. HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES THIS AFTERNOON ACROSS PARTS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA. PLEASE VISIT THE LATEST WEATHER STATEMENTS CONCERNING THE INDIVIDUAL HAZARDOUS WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEATHER PATTERN WILL REMAIN UNSTABLE INTO SUNDAY NIGHT WITH THUNDERSTORMS POSSIBLE AS A WEATHER SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. MDB/RAH
In the hours before
Special weather statement, Aug 8, 2:45 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 245 PM CDT SAT AUG 8 2009 MNZ064-065-067-073>075-082030- BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-YELLOW MEDICINE- 245 PM CDT SAT AUG 8 2009 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST MINNESOTA... STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO AREAS FROM NEAR WOOD LAKE TO TRACY TO SPRINGFIELD AFTER 315 PM CDT. THE STRONGEST THUNDERSTORMS WERE NEAR PIPESTONE IN FAR SOUTHWEST MINNESOTA AT 243 PM CDT AND MOVING NORTHEASTWARD AT ABOUT 35 MPH. BE ALERT FOR POSSIBLE SEVERE WEATHER WARNINGS. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT. MDB
Local storm report, Aug 8, 4:26 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 7 NW WALNUT GROVE 44.30N 95.56W
08/08/2009 E1.00 INCH REDWOOD MN PUBLIC
HAILED ABOUT FIVE MINUTES. MOST OF THE HAIL WAS THREE
QUARTER INCH IN DIAMETER.
&&
TDKLocal storm report, Aug 8, 7:07 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL 1 WSW KIMBALL 45.31N 94.33W
08/08/2009 E1.25 INCH STEARNS MN PUBLIC
HAIL SHREDDED GARDEN.
1105 AM HAIL 3 SE CYLON 45.09N 92.31W
08/08/2009 E0.88 INCH ST. CROIX WI PUBLIC
HAILED FOR ABOUT FIVE MINUTES.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:49 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 26 min |
| Aug 8, 9:13 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 32 min |
| Aug 8, 9:43 PM CDT | Tornado Warning | MPX | Washington | 32 min |
| Aug 8, 10:01 PM CDT | Tornado Warning | MPX | Washington | 29 min |
| Aug 8, 10:14 PM CDT | Tornado Warning | MPX | Washington | 31 min |
Nearby
Tornado Warnings in Minnesota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.